Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Case Reports
. 1985 Apr;56(4):211-5.
doi: 10.1902/jop.1985.56.4.211.

Nifedipine-induced Gingival Hyperplasia. A Histochemical and Ultrastructural Study

Case Reports

Nifedipine-induced Gingival Hyperplasia. A Histochemical and Ultrastructural Study

R M Lucas et al. J Periodontol. .

Abstract

Gingival hyperplasia induced by nifedipine (Procardia), a calcium channel-blocking agent used as an anti-anginal drug, was studied. In recent months, the role of nifedipine in the etiology of gingival hyperplasia has attracted interest. The purpose of this study was to determine the causal relationship and compare nifedipine to other drug-induced (phenytoin) and nondrug-induced gingival hyperplasias. Histochemical studies revealed increased numbers of fibroblasts containing strongly sulfated mucopolysaccharides in the nifedipine- and phenytoin- (Dilantin) induced gingival hyperplasias as compared to the nondrug-induced cases. Numerous secretory granules were also noted in the fibroblast cytoplasm in the nifedipine-treated case studied by electron microscopy. These results imply that there is an increase in acid mucopolysaccharide production in the nifedipine- and phenytoin-induced gingival hyperplasias. The potential significance and comparisons of the drugs' effects at the cellular level are discussed.

Similar articles

See all similar articles

Cited by 9 articles

See all "Cited by" articles

LinkOut - more resources

Feedback